A young fit male readmitted with three weeks history of malaise, pale stool, dark urine, pruritus with recent travel to Greece. He denied alcohol, illicit drug abuse. Examination revealed jaundice.
Investigation showed cholestatic liver impairment with Bilirubin: 448 μmol/l (7-35), ALT: 134 IU/l (1763), ALP: 190 IU/l (3291), HDL 0.34 mmol/l (>0.9). Viral Screen, autoantibody, porphyria and tumour markers were negative. CT Abdomen showed tiny gall stone with normal bile duct and pancreas. MRI MRCP was normal.
Testosterone: 11.7 nmol/l (627), 17 B Oestradiol: 556 pmol/l (up to 73), LH: 4 U/l (0.711), FSH: 1 U/l (0.87.7), TFT: Normal, SHBG: 30.3 nmol/l (1371), PRL: 165 mU/l (0280).
Cause of Cholestasis remains unidentified at this point.
Pt admits taking Creatin/Protein powder but denied taking any steroid. When asked repeatedly informed taking ALPHA SD (2a 17a dimethyl eticholan 3-one 17b-01) 10 mg BD for one month. Patient improved without treatment after stopping AAS.
Impression: Anabolic steroid induced cholestasis and deranged lipid profile.
Discussion: Anabolic-androgenic steroids (AAS) are the synthetic derivatives of testosterone and altered to reduce metabolism, achieve desirable anabolic effects and difficult detection. AAS use is associated with side effects of Cardiovascular, hepatic, gynaecological, behavioural, skin and endocrinological disorders.
Hepatic: With AAS abuse there is an elevated risk for liver tumours, cholestasis, toxic hepatitis and peliosis hepatitis. This is likely due to the liver being the primary site of steroid clearance. The alkylated AAS are highly hepatotoxic.
Cardiovascular: AAS can induce hypertension, MI, abnormal lipoproteins and possibly LVH. AAS can affect lipid profile adversely leading to reduction in HDL cholesterol raised LDL leading to early atherosclerosis.
Conclusion: As there is rise in unregulated abuse of AAS, so we need to be aware and consider anabolic steroid as cause of unexplained liver failure, deranged lipid profile and endocrinological abnormalities.
Main treatment is stopping the drugs and monitoring regularly.